Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 2001, 2:39 PM MDT for El Paso County, Colorado. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 24, 2001, 2:39 PM MDT (20:39 UTC)
- Expired
- Jul 24, 2001, 3:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:00 PM MDT | Hail 0.75 | Calhan, CO | |
| Jul 24, 3:29 PM MDT | Hail 0.75 | Calhan, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
658 WUUS55 KPUB 242039 SVRPUB COC041-242145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 239 PM MDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 345 PM MDT * AT 239 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 5 MILES NORTH OF CALHAN...OR ABOUT 29 MILES NORTHEAST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... CALHAN AROUND 245 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3921 10441 3903 10444 3892 10388 3918 10382
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:06 PM MDT, 33 minutes earlier.
Area forecast discussion, Jul 24, 2:06 PM MDT, 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 206 PM MDT TUE JUL 24 2001 CONCERNS THIS PACKAGE INCLUDE POPS...CHANCES OF HEAVY RAIN/SEVERE. LATEST RADAR/VISIBLE IMAGERY AND SURFACE OBSERVATIONS INDICATE THAT WESTERN 2/3RD'S OF CWFA NOTING PARTLY CLOUDY TO MOSTLY CLOUDY SKIES WHILE EASTERN SECTIONS MOSTLY SUNNY. IN ADDITION... TEMPERATURES PLAYING AROUND NEAR CLIMATOLOGICAL AVERAGES WITH THUNDERSTORMS BEGINNING TO FIRE MAINLY WESTERN SECTIONS OF CWFA... THANKS TO INCOMING RELATIVELY STRONG LATE JULY UPPER SHORTWAVE. LATEST WATER VAPOR INDICATES THAT MOISTURE PLUME CONTINUES TO DOMINATE CWFA WITH WESTERN EDGE OF PLUME STILL OVER EASTERN UTAH. BOTH LATEST ETA/AVN INDICATE THAT UPPER DISTURBANCE TO ROTATE ACROSS CWFA LATER THIS AFTERNOON INTO TONIGHT AND WHEN COMBINED WITH ADEQUATE MOISTURE...(PRECIPITABLE WATERS AROUND 125 PERCENT OF AVERAGE)...SCATTERED TO AT TIMES LIKELY SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND WILL CONTINUE TO MENTION THIS POSSIBILITY IN SOME OF THE ZONES. A FEW OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE AS THE 19Z/24TH LAPS AND/OR MAPS DATA INDICATES THAT LI'S RUNNING IN THE -2 TO -8 RANGE WITH CAPES APPROACHING 4000 J/KG OVER EASTERN SECTIONS... SO SLIGHT RISK OUTLOOK ALONG AND EAST OF THE I-25 CORRIDOR BY SPC SEEMS WARRANTED. SO FOR SENSIBLE WEATHER WILL GO WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT...WITH SOME OF THE STRONGER THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AS WELL AS SOME HAIL AND GUSTY WINDS. CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS SEEMS PLAUSIBLE WEDNESDAY INTO THURSDAY AS ATMOSPHERIC MOISTURE TO REMAIN RELATIVELY PLENTIFUL AND DISTURBANCES/SURFACE BOUNDARIES TO PERSIST. LATER THURSDAY INTO THURSDAY NIGHT LOOKING QUITE ACTIVE AS UPPER SYSTEM AND ASSOCIATED DIFLUENCE IMPACTS REGION. MAXIMUM AND MINIMUM TEMPERATURES SHOULD REMAIN RELATIVELY SIMILAR TONIGHT INTO THURSDAY AS COMPARED TO THE LAST 24 HOURS...WITH ONLY SLIGHT FLUCTUATIONS EXPECTED. FOR THE EXTENDED...(FRIDAY THROUGH TUESDAY)...INHERITED SLIGHT CHANCE OF POPS ALONG WITH NEAR SEASONABLE TEMPERATURES SEEM WARRANTED FOR THE PERIOD...ALTHOUGH AT TIMES EXPECT POPS TO ENTER THE SCATTERED CATEGORY...ESPECIALLY AS WE ENTER OUR CLIMATOLOGICAL HIGH PRECIPITATION PERIOD.k .PUB....NONE.
In the hours before
Special weather statement, Jul 24, 11:55 AM MDT, 2 hours 44 minutes before
COZ058>081-241900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT TUE JUL 24 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS... ...LOCALLY HEAVY RAIN IS ALSO POSSIBLE... THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE CENTRAL MOUNTAINS AND INTO THE PLAINS. THE UPPER AIR DISTURBANCE WILL ADD ENERGY TO THE MOIST...UNSTABLE ATMOSPHERE RESULTING IN SOME STRONG THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS DURING THE AFTERNOON AND THEN SPREAD ONTO THE PLAINS. MOST OF THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. ONE OR TWO OF THESE THUNDERSTORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:23 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 67 min |
| Jul 24, 4:33 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.